When I speak to women who are considering coming off the oral contraceptive pill (the pill), their most common questions are, ‘What if I get acne?’ and ‘What if my acne comes back?’ While these concerns largely come from females who have originally been prescribed the pill for their acne, post-pill acne can, in fact, affect any female, even those with no prior history of acne!
So, what’s the story behind post-pill acne?
Well, first we need to start with how the pill ‘treats’ acne.
Despite what we are often led to believe, the pill does not actually ‘treat’ acne, but rather it helps to control or clear acne by suppressing natural hormone production. The pill shuts down communication between the brain and the ovaries, which means ovulation is suppressed and your body no longer produces ‘normal’ levels of sex hormones such as oestrogen, progesterone and testosterone. Without these sex hormones, the body, or more precisely, the skin, also stops producing sebum (oil) to the point where sebum levels become similar to those seen in a child.
Because sex hormones and sebum are major drivers of breakouts and acne, the suppression of these is ultimately what leads to a reduction in acne and clearer skin.
What happens when we take the pill away?
When a female stops taking the pill, it can take several months for the brain to restore communication with the ovaries. However, once this communication is restored, the body, or the ovaries, start to ramp up hormone production, essentially making up for lost time. Often over-compensating, the ovaries begin to produce excessive amounts of sex hormones, particularly androgens such as testosterone! As a result, sebum production (which is driven by testosterone levels) also goes into overdrive and you are now producing more sebum than before you initially went on the pill.
Due to the excessive hormone and sebum production, the skin’s pores are at greater risk of blockages, which contributes to acne – blackheads, whiteheads, pimples and cysts.
Other ways the pill causes or contributes to post-pill acne
In addition to its influence on sex hormone and sebum production, the pill also contributes to vitamin and mineral deficiencies (including zinc, vitamin C, magnesium and iron – all VERY important nutrients required for tissue/skin healing i.e. healing breakouts), gut inflammation, liver congestion, blood sugar dysregulation and impaired immune function, which all worsen the severity of post-pill acne.
A little note on stress
Stress affects the skin and post-pill acne in several ways. When post-pill acne does present, typically that female has gone from having relatively clear skin on the pill to now having frequent uncontrolled break outs. This can be very confusing and stressful for the individual and often has a detrimental effect on their mental and emotional health. The more their skin starts to break out, the more they stress about it, and this can become a vicious cycle that impairs treatment.
In brief, stress causes our adrenal glands to produce increased levels of cortisol to help our body respond to, or cope with, the stress. Exposure to regular and/or ongoing stress (i.e. the stress of constantly breaking out) eventually leads to the over-production of cortisol. Cortisol is a pro-inflammatory hormone and therefore it exacerbates any pre-existing inflammatory condition within the body, including inflammatory skin conditions such as acne.
How can you help prevent this happening to you?
Naturopaths generally recommend at least three months of ‘pre-treatment’ before coming off the pill. This gives us time to optimise key aspects of your health, to ensure the transition off the pill is as seamless as possible.
If you would like to discuss treatment before coming of the OCP, or any other skin concerns you may have, please book an appointment with us. We are skilled at helping women just like you! Bookings available here.
Written by Perri Baldwin BHSc